Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 54, NWS North Platte, NE

May 21, 2025Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 21, 2025, 4:00 PM CDT for Lincoln County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2025, 4:00 PM CDT (21:00 UTC)
Expired
May 21, 2025, 4:30 PM CDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:35 PM CDT, 3 hours 25 minutes earlier. Its key messages:

  • A bit of patchy frost is possible this morning. Higher confidence in patchy frost late tonight/Thursday morning.
  • Scattered showers and a few thunderstorms are expected late this morning through this afternoon. Severe weather is not expected.
  • Rain chances along with a few thunderstorms at times increase this weekend (Friday through at least Sunday). Appears some severe threat could develop Friday night (mostly a hail threat).
  • Temperatures will be quite cool Saturday through Monday, with high running 5-10 degrees below average for this time of year.
Area forecast discussion, May 21, 12:35 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1235 PM CDT Wed May 21 2025

.KEY MESSAGES...

- A bit of patchy frost is possible this morning. Higher
  confidence in patchy frost late tonight/Thursday morning.

- Scattered showers and a few thunderstorms are expected late
  this morning through this afternoon. Severe weather is not
  expected.

- Rain chances along with a few thunderstorms at times increase
  this weekend (Friday through at least Sunday). Appears some
  severe threat could develop Friday night (mostly a hail
  threat).

- Temperatures will be quite cool Saturday through Monday, with
  high running 5-10 degrees below average for this time of
  year.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 342 AM CDT Wed May 21 2025

Upper level low pressure will remain anchored across eastern
portions of South Dakota today. Scattered showers and thunderstorms
are expected to develop northwest to southeast across the area this
afternoon. These will be diurnally driven with 300-600 J/KG MLCAPE
developing though the afternoon hours. Overall shear is decent with
northwesterly flow aloft increasing with altitude. Although not
expecting severe, some small hail will be possible with the cold air
aloft and steep mid-level lapse rates.

Patchy frost will be the main concern tonight after any lingering
shower activity decreases. Skies do clear by late evening - but area
soundings do indicate the possibility of some cloud cover lingering
or redeveloping in the 5-10K foot range through the night. This
could impact temperatures from getting too cold. Will keep the
wording mostly patchy for the frost at this time.

Thursday itself looks like a decent day, of course there will be the
potential for patchy frost as mentioned above. Surface high pressure
transitions to the east through the day, and will be centered along
the Missouri River Valley by later in the day. Winds will gradually
transition from north to southeast through the day as the surface
high moves off to the east. Highs to remain on the cool side,
especially across portions of north central Nebraska where highs
will remain in the 60s. Lower to perhaps mid 70s look to be reached
across southwest Nebraska. Increasing cloud cover and developing
showers Thursday night will keep any front potential at bay.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 342 AM CDT Wed May 21 2025

An upper level trough of low pressure begins to amplify across the
Rockies Friday. Surface low pressure will deepen across northeast
Colorado through the day. Mid-level warm air advection will be in
place through the day as well as southwest flow aloft increases
ahead of the mid-level upper level trough to the west. At least
scattered showers are expected through the day within the mid-level
warm air advection regime. Some weak instability is noted, and
embedded thunder will be possible. Will have to watch the area
across southwest Nebraska during the late afternoon. Southeast low-
level flow will keep a steady flow of increasingly moist air.
Stronger surface based CAPE could increase across this area, but is
somewhat uncertain due to the possibility cloudiness hanging on.

Friday night a warm front will sharpen across Kansas east of the
Colorado surface low. As a southerly low-level jet strengthens
overnight, mid-level instability increases north of the warm front.
This could lead to the development of stronger thunderstorm
activity, some of which could contain hail.

The surface low slowly tracks across Kansas through the weekend.
This keeps the warmer, moist more buoyant air south of the area near
and south of a warm front. This would be where the higher chances of
for severe storms will reside. Moist isentropic upglide persists
much of the weekend north of the front across Nebraska keeping
widespread cloud cover and areas of rain and a few thunderstorms in
the forecast. Temperatures will remain on the below normal side,
with highs struggling into the 60s across parts of the area. In
fact, the going forecast keeps highs in the upper 50s both Saturday
and Sunday across the Sandhills and northern Nebraska.

Early next week temperatures will slowly begin to moderate, but
still cannot rule out at least a few showers as the upper low only
slowly weakens as it lifts northeast toward Minnesota.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1231 PM CDT Wed May 21 2025

VFR conditions are expected for most of the forecast period.
There may be some brief isolated thunderstorms across the
Sandhills into western and southwest Nebraska this afternoon
into the early evening. Some of those storms may contain strong
gusty winds. Surface prevailing winds will be out of the
northwest around 10 to 15 kts this afternoon with gust up to 25
kts. Winds will begin to diminish in the evening, still
northerly around 10 kts, then becoming light and variable
overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...
LONG TERM...
AVIATION...Gomez
Hazardous weather outlook, May 21, 11:13 AM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1113 AM CDT Wed May 21 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-221615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1113 AM CDT Wed May 21 2025 /1013 AM MDT Wed May 21 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This Afternoon and Tonight.

Isolated showers and thunderstorms this afternoon into early evening
across parts of western Nebraska and the Sandhills. Some storms may
be strong to severe with the threat being strong to damaging winds
in excess of 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Patchy frost is again expected Thursday morning.

Rain and thunderstorm chances increase by late week, particularly
Friday through Saturday night. It appears there will be a risk for a
severe storm or two Friday night, mainly southwest of a line from
Sargent to Brewster to Gordon. Hail would be the main severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 21, 3:25 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
325 PM CDT Wed May 21 2025

NEZ036-038-059-212115-
Custer NE-McPherson NE-Lincoln NE-
325 PM CDT Wed May 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...
SOUTHEASTERN MCPHERSON AND WESTERN CUSTER COUNTIES THROUGH 415 PM
CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Hershey, or 12 miles north of North Platte, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brady, Maxwell, and Keith.

This includes the following highways...
 Highway 97 between mile markers 1 and 17.
 Interstate 80 in Nebraska between mile markers 194 and 202.
 Highway 83 between mile markers 86 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4127 10098 4141 10090 4121 10019 4097 10033
TIME...MOT...LOC 2025Z 294DEG 32KT 4130 10086

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:25 PM CDTSpecial Weather StatementLBFLincoln50 min
May 21, 5:32 PM CDTSpecial Weather StatementLBFBlaine43 min
May 21, 6:28 PM CDTSpecial Weather StatementLBFSheridan47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.